What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 9:28 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 10, 9:28 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1028 AM EDT Wed Aug 10 2022
.SYNOPSIS...
A cold front from New Jersey to the Mid Mississippi Valley will move
slowly southeast today through Thursday. This will result in showers
and thunderstorms for the region until the front comes through
Thursday. Cooler and drier weather will follow the for Friday
and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM EDT Wednesday...
Minor changes to the forecast this morning to adjust
temperatures and dew points slightly. Showers were moving
through KY and WV already this morning but staying just north of
Greenbrier County. We should see more convection begin to fire
in the next couple of hours. No changes to the Flood Watch.
As of 310 AM EDT Wednesday...
Flood Watch for Excessive Rainfall issued for this afternoon and
evening.
The cold front across the Mid Atlantic drifts south today and
tonight and will be trail from northern Virginia into western
Kentucky by Thursday morning.
Starting the morning with fog development in the New and Greenbrier
River valleys and scattered mid level clouds over the mountains. So
will be set for heating up during the morning and increasing the
instability. Just like the past few days the first thunderstorms will
pop up along the southern Blue Ridge sometime around 16Z/noon.
HI-Res ARW, HRRR, FV3, and the 3KM NAM all have a similar scenario
for this afternoon with a cluster or line of storms that develops
near the northern Blue Ridge around 18Z/2PM then tracks southeast
through central and eastern Virginia throughout the rest of the
afternoon and into the evening. The southern/western end of this
complex will move across Buckingham County and perhaps Appomattox and
Charlotte Counties in the 4PM to 10PM time range.
Meanwhile orographically driven scattered thunderstorms will
continue across the mountains. The probability of precipitation does
lowers in the mountains after sunset until the front gets closer
late tonight. In the piedmont little chance of rain is expected once
the afternoon and evening storms move through.
Persistence and NBM will be used as guidance for highs today. Lows
tonight will be mild with surface dew points in the mid 60s to
mid 70s pooling along the front and more cloud cover.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 300 AM EDT Wednesday...
A cold front will continue to progress southward through the day on
Thursday. Southern and southeastern sections of the region may see
some lingering showers and storms into the early evening, but these
are expected to dissipate fairly rapidly as drier air moves into the
region behind the front.
Thursday night into Friday night, cooler and drier air will continue
to move south into the region as the high builds. Temperatures
during this portion of the forecast are expected to be a few degrees
above normal Wednesday night into Thursday, but start trending to
values around or slightly below normal Thursday night into Friday
night.
Saturday remains dry and comfortable as well with lower dew points
and mostly sunny skies.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 300 AM EDT Wednesday...
Much drier and cooler air remains in place through the weekend. Some
dew points in the 40s along with lows in the lower 50s in the
mountains. Some showers will be introduced back to the area for the
first of next week as flow remains out of the northwest with a few
weak embedded disturbances embedded within. It still appears
temperatures will remain near to slightly below normal into next
week with persistent troughing in the east.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 1025 AM EDT Wednesday...
VFR conditions are expected until thunderstorms develop. Just
like the past few days the first thunderstorms will pop up along
the southern Blue Ridge sometime around 16Z/noon. HI-Res ARW,
HRRR, FV3, and the 3KM NAM all have a similar scenario for this
afternoon with a cluster or line of storms that develops near
the northern Blue Ridge around 18Z/2PM then tracks southeast
through central and eastern Virginia throughout the rest of the
afternoon and into the evening. KROA and KBCB will have the best
chance of thunderstorms between 16Z/noon and 20Z/4PM while KLYH
and KDAN will be later in the 20Z/4PM to 00Z/8PM time frame.
Rainfall rates will be very heavy with some of these storms with
IFR visibility.
Meanwhile orographically driven scattered thunderstorms will
continue across the mountains. The probability of precipitation does
lower in the mountains after sunset until the front gets closer
late tonight. May have VCSH in the KLWB TAF well after 00Z/8PM
In the piedmont little chance of rain is expected once the
afternoon and evening storms move through.
IFR clouds come in from the northwest overnight with areas of
MVFR showers and fogs and isolated thunderstorms. Have KLWB,
KBCB and KBLF lowering after 06Z/2AM.
Average confidence for timing and location of precipitation.
Average confidence for ceiling, visibility and wind.
.Extended Aviation Discussion...
Sub-VFR conditions look to continue Thursday as a cold front
slowly pushes through the area. The coverage of showers and
storms will slowly decrease as the front sinks south and east
Thursday afternoon. IFR to MVFR conditions are likely with any
of these storms due to heavy rainfall.
A secondary front will push through the area Thursday night
into Friday leading in VFR conditions. VFR ceiling and
visibility are expected Saturday. A low probability of showers
return to the mountains Sunday.
&&
.HYDROLOGY...
As of 330 AM EDT Wednesday...
Thunderstorms will be more numerous and have more areal coverage
today, increasing the chance that a location that had heavy rain in
the past few days will get more. In addition, intense rainfall rates
are likely with any of the stronger storms. Urban and developed
areas will be more susceptible to the threat of flooding with these
heavy rates. Precipitable water values will be hovering around 2.0
inches today and tonight east of the Blue Ridge and with the high
freezing level, the result will be brief periods of torrential
rainfall. A Flood Watch for Excessive Rainfall was issued in
collaboration with surrounding National Weather Service office as
the confidence in this threat occurring is increasing.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>014-018>020-
022>024-034-035-045>047.
NC...None.
WV...Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/SH
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...AMS
HYDROLOGY...AMSHazardous weather outlook, Aug 10, 4:09 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
509 AM EDT Wed Aug 10 2022
VAZ007-009>014-018>020-022>024-034-045-WVZ042>044-507-508-110915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Campbell-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
509 AM EDT Wed Aug 10 2022
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-110915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
509 AM EDT Wed Aug 10 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms are expected Wednesday afternoon
and evening. Very heavy rainfall rates may result in localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ035-046-047-110915-
Amherst-Appomattox-Buckingham-
509 AM EDT Wed Aug 10 2022
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
In addition, strong to severe thunderstorms this afternoon and
evening may produce damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 12:22 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
122 PM EDT Wed Aug 10 2022
NCZ003-VAZ016-017-032-101745-
Surry NC-Patrick VA-Floyd VA-Carroll VA-
122 PM EDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of
north central Surry, south central Floyd, southeastern Carroll and
central Patrick Counties through 145 PM EDT...
At 121 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurel Fork to Bottom. Movement was east
at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Flat Rock...
Ararat...
Cana...
Bottom...
Fancy Gap...
and Laurel Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3681 8027 3641 8065 3643 8084 3676 8064
TIME...MOT...LOC 1721Z 251DEG 12KT 3674 8049 3646 8077
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Aug 10, 12:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
123 PM EDT Wed Aug 10 2022
NCZ001-018-019-101800-
Ashe NC-Wilkes NC-Watauga NC-
123 PM EDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of
western Wilkes, southeastern Watauga and southeastern Ashe Counties
through 200 PM EDT...
At 123 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurel Springs to Darby. Movement was east
at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendale Springs...
Wilbar...
Deep Gap...
Mc Grady...
Darby...
Fleetwood...
and Idlewild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3605 8139 3607 8141 3608 8143 3607 8144
3609 8146 3609 8147 3610 8148 3610 8151
3612 8155 3612 8161 3640 8147 3639 8125
3636 8125 3639 8121 3639 8116 3604 8138
3604 8140
TIME...MOT...LOC 1723Z 288DEG 8KT 3637 8131 3610 8151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DSSpecial weather statement, Aug 10, 12:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
144 PM EDT Wed Aug 10 2022
VAZ022-023-034-101815-
Botetourt VA-Roanoke VA-Bedford VA-
144 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of northeastern
Roanoke, west central Bedford and south central Botetourt Counties
and the City of Roanoke through 215 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Montvale, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roanoke...
Vinton...
Bedford...
Stewartsville...
Montvale...
Hollins...
and Goodview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3720 7943 3721 7978 3723 7978 3723 7980
3722 7979 3721 7980 3723 7982 3722 7983
3722 7999 3737 7996 3747 7946
TIME...MOT...LOC 1744Z 265DEG 18KT 3732 7974
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Aug 10, 12:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
153 PM EDT Wed Aug 10 2022
VAZ016-017-032-033-043-101830-
Henry VA-Franklin VA-Patrick VA-Floyd VA-Carroll VA-
153 PM EDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of Floyd, east central
Carroll, southwestern Henry, Patrick and southwestern Franklin
Counties through 230 PM EDT...
At 152 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Alum Ridge to Ararat. Movement was east at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart...
Floyd...
Ararat...
Woolwine...
Willis...
Indian Valley...
and Ferrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3656 8060 3698 8054 3699 8001 3654 8004
3654 8010
TIME...MOT...LOC 1752Z 275DEG 23KT 3693 8044 3657 8051
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Aug 10, 12:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT Wed Aug 10 2022
NCZ003-101830-
Surry NC-
156 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of Surry County
through 230 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dobson, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Pilot Mountain...
Bottom...
and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3627 8054 3629 8054 3628 8058 3627 8059
3629 8062 3629 8063 3627 8063 3629 8087
3632 8087 3656 8079 3655 8044 3626 8045
TIME...MOT...LOC 1756Z 275DEG 23KT 3639 8078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KKSpecial weather statement, Aug 10, 1:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EDT Wed Aug 10 2022
VAZ014-017-022-033-101845-
Franklin VA-Floyd VA-Montgomery VA-Roanoke VA-
208 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of
southern Roanoke, northeastern Floyd, northwestern Franklin and east
central Montgomery Counties through 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bent Mountain, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Copper Hill...
Bent Mountain...
Poages Mill...
and Cave Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 8012 3711 8026 3728 8013 3719 7992
TIME...MOT...LOC 1807Z 221DEG 20KT 3714 8015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SH